Kentucky, 2006

Flash Flood and Hail in Kentucky, May 28, 2006

May 28, 2006 · NWS LMK · 5 events in 4 counties and zones

2 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 28, 8:50 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, May 28, 8:50 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 AM EDT SUN MAY 28 2006

.MORNING UPDATE...

UPDATED FORECAST THIS MORNING TO TAKE OUT MORNING FOG WORDING. NOTED
SOME MID-LEVEL ACCUS MOVING ACROSS AREA. MID-LEVEL INSTABILITY IS
PRESENT...BUT NO UPPER FEATURES TO PROVIDE INITIAL LIFT. ANY
SCATTERED STORMS IN OUR WESTERN COUNTIES WILL MOST LIKELY FORM
DURING PEAK AFTERNOON HEATING. JSD

.SHORT TERM (TODAY AND TONIGHT)...

WILL LEAVE AREAS OF FOG ACRS OUR SRN FA EARLY THIS MRNG WHERE
SATURATION HAS OCCURRED WITH CURRENT VSBYS OF 2-4 MILES. JUST ENOUGH
WIND ELSEWHERE TO PRECLUDE FOG EXCEPT FOR A FEW MVFR PATCHES.

JUST SUBTLE CHANGES WILL BE MADE WITH THE FCST TDA. WILL DROP POPS
OVER OUR WRN FA FROM 40 TO 30 AND TAKE 20 OUT CENTRAL SECTIONS. UPR
LVL RIDGE PROGGED TO STRENGTHEN TDA AND FLOW WILL REMAIN VERY WEAK.
INSTAB AXIS ACRS WKY ATTM...SHUD MOVE LTL TDA WITH DEWPOINT GRADIENT
ACRS CNTRL SECTIONS. DEWPOINT NEAR 70 WRN FA AND 60 EAST.
MODELS...ESPECIALLY GFS APPEAR TO BE OVERDONE WITH QPF DURG THE MRNG
IN THE BWG AREA AND EXPANDING IT NORTH AND EAST TO INCLUDE ALL BUT
THE BLUEGRASS REGION TODAY. WOULD THINK BEST CHCS OF DIURNAL CNVCTN
WUD BE ALONG AND WEST OF A LINE FROM GLASGOW TO ETOWN TO SALEM
INDIANA WITH THE AFOREMENTIONED 30% POPS THERE. WILL NEED TO
DECREASE CLOUDS AS WELL ALL AREAS.

WILL UP TEMPS A DEG OR SO...CLOSER TO ETA/GFS MOS...THO IT WONT
REACH 90 IN LEX AS MOS SUGGEST. THE 90 DEG ISOTHERM SHUD RUN ALONG
AND WEST OF A LINE FROM SDF TO BWG.

KIRKPATRICK

.LONG TERM (MONDAY THROUGH SATURDAY)...

VERY FEW CHANGES MADE TO ONGOING EXTENDED FORECAST.

MEMORIAL DAY THROUGH WEDNESDAY WILL PROVIDE A DAILY DIURNALLY-DRIVEN
SHOT AT SCATTERED STORMS (AGAIN...MAINLY AFTN-EVEN TIMING). HAVE THE
POPS TRENDED THIS WAY IN THE GRIDS. ANY OF THESE AFTN-EVEN STORMS
COULD BE STRONG PULSERS...WITH MAINLY GUSTY WINDS BEING THE BIGGEST
THREAT. UPPED THE POPS OVER THE WRN HALF OF THE CWA ON TUESDAY...AND
INCREASED CHC POPS TO 50 PERCENT WEDNESDAY EVENING.

A LITTLE FURTHER WEST...A STRONG SYSTEM OVER THE PLAINS WILL
WEAKEN AS IT SLOWLY PROGRESSES TOWARD THE CWA. THIS WILL REACH THE
CWA BY THURSDAY...AND WILL LIKELY DROP A COLD FRONT ACROSS THE
REGION THURSDAY EVENING. WILL END POPS OVERNIGHT THURSDAY-EARLY
FRIDAY FROM WEST TO EAST. WITH THIS FROPA...INCREASED POPS TO 50
THRS AFTN-EVEN.

NORTHWEST FLOW WILL THEN SET UP AFTER THAT PASSES THROUGH THE CWA.
ANY SHORTWAVE EMBEDDED WITHIN THE NW FLOW SHOULD REMAIN WELL OFF TO
THE NORTH. SFC HIGH PRESSURE WILL ALSO WORK ITS WAY INTO THE
AREA...BRINGING IN LOWER DEWPOINTS SO FEEL CONFIDENT WITH A DRY
FORECAST ON FRIDAY AND SATURDAY. THESE DAYS WILL ALSO SEE TEMPS
CLOSER TO NORMALS FOR THIS TIME OF YEAR...WHICH WILL BE A NICE
RELIEF TO THE WARM/MUGGY CONDITIONS EXPECTED EARLY IN THE WORK WEEK.

AL

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 28, 10:30 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SUN MAY 28 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING WEST OF INTERSTATE 65. ANY STORMS THAT DO FORM COULD BE
STRONG AND PRODUCE GUSTY WINDS. ANY STORMS THAT DO FORM WILL MOVE
VERY SLOWLY...AND MAY PRODUCE HEAVY RAINS IN ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE POSSIBLE
MEMORIAL DAY THROUGH WEDNESDAY FOR THE ENTIRE OUTLOOK AREA...WITH
GUSTY WINDS AND DANGEROUS LIGHTNING BEING THE BIGGEST THREATS. A
GREATER CHANCE OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON THURSDAY
AS A COLD FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DENSE FOG EARLY
THIS MORNING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. CALL THE
SPOTTER LINE...OR USE THE E-SPOTTER SYSTEM ON OUR WEBSITE AT
WEATHER.GOV/LOUISVILLE.

JSD

In the hours before

Special weather statement, May 28, 1:22 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
222 PM EDT SUN MAY 28 2006

KYZ070-281845-
LOGAN-
122 PM CDT SUN MAY 28 2006

...STRONG...NEARLY STATIONARY STORM IN EAST CENTRAL LOGAN COUNTY...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF SCOTTSVILLE...OR 5 MILES EAST
OF RUSSELVILLE OF BOWLING GREEN. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Logan

When
May 28, 1:22 PM EST
Where
Logan County, Auburn
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.867, -86.700

Flash Flood, Logan

When
May 28, 2:38 PM EST to 5:00 PM EST
Where
Logan County, Russellville
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Water covered Main Street in Russellville to a depth of one foot.

Thunderstorm Wind, Monroe

When
May 28, 3:37 PM EST
Where
Monroe County, 5 mi NE of Tompkinsville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -85.617

Law enforcement personnel estimated a 60 mph wind gust.

Thunderstorm Wind, Marion

When
May 28, 5:25 PM EST
Where
Marion County, Loretto
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -85.400

Trees were uprooted. Several metal outbuildings were destroyed.

Hail, Taylor

When
May 28, 5:31 PM EST
Where
Taylor County, Saloma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.417, -85.400

The public also estimated a 50 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507185, 5507184, 5507186, 5507187, 5507188.